Commentary by Helen Kourlas, PharmD
On September 17th 2007, the FDA issued an advisory warning healthcare professionals to avoid the use of higher than recommended doses of haloperidol, marketed as Haldol, Haldol Decanoate and Haldol Lactate. In addition to this warning, the FDA also emphasized that the injectable form of haloperidol is only approved to be administered as an intramuscular injection. Common off – label intravenous administration of haloperidol has led to numerous case reports of QT prolongation, Torsades de Piontes (TdP) and sudden death. Seventy three reports of TdP resulted because of haloperidol use, and 8 of the 11 fatal cases were linked to the intravenous administration of haloperidol at various doses. These cases occurred in the absence of predisposing factors, such as electrolyte imbalances, underlying cardiac abnormalities, or the use of medications that are known to prolong the QT interval. Additional cases have also demonstrated a dose-response relationship between the intravenous haloperidol dose and the development of TdP. These events have led the FDA to update the product labeling of haloperidol to include a warning statement alerting healthcare professionals to observe and monitor patients receiving higher than recommended doses of haloperidol as well as patients receiving haloperidol through intravenous administration. Currently, although intravenous administration of haloperidol is a relatively common off label use, this advisory serves as a reminder that injectable haldol is not FDA approved for intravenous administration.